Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2005, 6:05 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2005, 6:05 PM EDT (22:05 UTC)
- Expired
- Jun 21, 2005, 6:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 212205
SVRRNK
VAC089-690-212245-
/O.NEW.KRNK.SV.W.0049.050621T2205Z-050621T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE JUN 21 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
* UNTIL 645 PM EDT
* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR STANLEYTOWN...OR ABOUT 2 MILES EAST OF
BASSETT...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
STANLEYTOWN...
COLLINSVILLE...
FIELDALE...
VILLA HEIGHTS...
MARTINSVILLE CITY...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3674 7967 3682 7992 3679 8008 3655 8003
3656 7971
$$
JDS1 follow-up statement
000
WWUS51 KRNK 212233
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT TUE JUN 21 2005
VAC089-690-212245-
/O.CON.KRNK.SV.W.0049.000000T0000Z-050621T2245Z/
MARTINSVILLE VA-HENRY VA-
634 PM EDT TUE JUN 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR HENRY
COUNTY AND MARTINSVILLE CITY...
AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL IN AND
AROUND THE MARTINSVILLE AREA. THESE STORMS WERE LOCATED JUST TO THE
NORTH OF MARTINSVILLE CITY...MOVING SOUTHEAST AT 15 MPH. ANOTHER
STORM WAS JUST SOUTHWEST OF MARTINSVILLE MOVING SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEATHERWOOD...CHATMOSS...RIDGEWAY AND AXTON.
LAT...LON 3674 7967 3682 7992 3679 8008 3655 8003
3656 7971
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 21, 2:18 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT TUE JUN 21 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... RADAR SHOWING SCTD CONVECTION FIRING ALONG THE BLUE RIDGE THIS AFTN IN AXIS OF SLIGHTLY BETTER CAPES/LIS UNDER RESIDUAL 5H COLD POOL LIFTING BACK NE ACROSS THE AREA ATTM. GIVEN ONLY WEAK SUPPORT WOULD EXPECT BEST COVERAGE THRU LATE THIS AFTN WITH THEN A RAPID DECREASE IN SHRA BY 00Z PER LOSS OF HEATING. THUS PLANNING TO CARRY JUST SLGT CHC POPS THIS EVENING BEFORE SKIES CLEAR LATE ALLOWING FOR ADTNL PATCHY FOG ESPCLY VALLEYS AND WHERE EARLIER RAIN OCCURRED. LOWS A BIT WARMER THAN LAST NGT GIVEN SOME RISE IN DEWPTS OVRNGT. NEXT S/W TROF RESPONSIBLE FOR KICKING OUT UPPER LOW WILL PROPEL ANOTHER WEAK COLD FRONT THRU THE REGION FROM THE NW ON WED. MODELS SHOW LOBE OF PREFRONTAL RH REACHING THE NW ZONES BY EARLY MORNING BEFORE WEAKENING UPON SLIDING SE THRU DOWNSLOPISH TRAJ. EARLIER TIMING OF FRONT SUGGESTS LESS CHC FOR DEEP AFTN CONVECTION SINCE BEST MOISTURE/LIFT WILL BE TO THE SE AT MAX HEATING. NOSE OF UPPER JET ZIPPING IN FROM THE NW ALSO SHOULD ALLOW FOR QUICK DRYING ALOFT AS SEEN IN FCST RAOBS SO WILL HOLD AT CHC POPS...ESPCLY NW EARLY AND ELSW MID MORNING INTO EARLY AFTN. OTRW GNRLY PC WITH A PERIOD OF OF MOSTLY CLDYS AS BAND OF RH SLIDES ACROSS. LIKE TEMPS CLOSER TO WARMER MAV WITH SOME SUN AND LITTLE 85H CHANGE UNDER GUSTY DOWNSLOPE IN THE AFTN. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... WED NIGHT-THU NIGHT... WILL SEE FRONT DEPARTING WED EVENING...AND KEEPING SLIGHT CHANCE TSRA IN THE SERN FA. HI PRS DROPS IN FROM THE NORTH COOLING THINGS SOMEWHAT. EASTERLY FLOW SETS UP THU-THU NIGHT...SO EXPECTING SOME CU/SC DEVELOPMENT ESPECIALLY IN THE MTNS THU AFTN. THU NIGHT...SOUNDINGS SHOW PRETTY DRY ATMOS...HOWEVER...WOULD NOT BE SURPRISED THAT A THIN LAYER OF STRATUS FORMS IN THE MTNS/FOOTHILLS SO KEEPING SKIES PCLDY FOR NOW. (FRI-TUE)... STILL LOOKING AT 5H RIDGE SETTING UP JUST OUR NORTH AND WEST. MODELS LEANING TOWARD MAINLY DRY CONDITIONS. FLY IN THE OINTMENT IS WEAKNESS DEVELOPING OFF THE SE COAST THIS WEEKEND AND WHAT IMPACT IT MAY HAVE ON OUR LOCAL WX. FOR NOW LEANING WITH MAINLY DRY CONDITIONS WITH SLIGHT CHANCE POPS SUN-MON...AS A PIECE OF ENERGY ROTATES IN NW/N FLOW ACROSS THE MID ATLANTIC...WITH WEAK FRONT. APPEARS BULK OF MOISTURE WITH ANY SE SYSTEM WILL BE SOUTH OF US. && .AVIATION... OUTSIDE OF DVLPG WRN ISOLD SHRA/TSRA...OVERALL VFR CONDITIONS EXPECTED TO CONT THRU THIS EVENING. WILL INCLUDE VCNTY MENTION OR TEMPO OF CONVECTION AT A FEW WRN TAF SITES EARLY ALONG WITH HIGH END MVFR CIGS...BEFORE SKIES CLR AFTER SUNSET. COULD AGAIN BE SOME VALLEY FOG PRODUCING MVFR/OCNL IFR VSBYS ESPCLY KLWB/KLYH AFTER MIDNGT BEFORE CLOUDS AHEAD OF THE NEXT COLD FRONT ARRIVE LATE. THIS BOUNDARY SHOULD PUSH A MID DECK INTO THE SE WVA TAF SITES BY 09Z WITH PSBL MVFR CIGS PENDING AMOUNT OF SHRA BETWEEN 11-14Z. ELSW...EXPECT SCTD CU/AC WELL AHEAD OF THE FRONT WITH A VCNTY SHRA MENTION AT KROA MID MORNING WED OTRW VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/WP/JH
Hazardous weather outlook, Jun 21, 5:39 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT TUE JUN 21 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-220930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 539 AM EDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JJ
In the hours before
Special weather statement, Jun 21, 4:17 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EDT TUE JUN 21 2005 NCZ003>006-019-020-VAZ032>035-043>047-058-059-212130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE 417 PM EDT TUE JUN 21 2005 ...ISOLATED SEVERE THUNDERSTORMS MOVING SOUTHEAST INTO THE PIEDMONT... SCATTERED THUNDERSTORMS ON THE EASTERN SLOPES OF THE BLUE RIDGE WERE SLIDING SOUTHEAST INTO THE PIEDMONT LATE THIS AFTERNOON. A COUPLE OF THESE STORMS HAVE PRODUCED HAIL AND STRONG WINDS IN FRANKLIN...ROANOKE AND PATRICK COUNTIES. THUNDERSTORM ACTIVITY WILL BE MOVING SOUTHEAST INTO THE LYNCHBURG AREA BY 430 PM...AND POSSIBLY INTO THE MARTINSVILLE AND DANVILLE AREAS BETWEEN 430 PM AND 500 PM. THESE STORMS WILL BE COMING FROM THE NORTHWEST. THE PUBLIC IS ENCOURAGED TO REPORT HAIL AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Jun 21, 4:34 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
06/21/2005 FRANKLIN VA TRAINED SPOTTER
SEVERAL TREES DOWN.
&&
BSLocal storm report, Jun 21, 4:39 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 8 E ROCKY MOUNT 37.00N 79.74W
06/21/2005 0.88 INCH FRANKLIN VA LAW ENFORCEMENT
&&
BSLocal storm report, Jun 21, 4:46 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL FIELDALE 36.70N 79.95W
06/21/2005 0.88 INCH HENRY VA TRAINED SPOTTER
&&
BSSpecial weather statement, Jun 21, 5:31 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT TUE JUN 21 2005 NCZ003>006-019-020-VAZ032-043-044-058-059-212245- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...STUART...MARTINSVILLE...DANVILLE...SOUTH BOSTON... KEYSVILLE 531 PM EDT TUE JUN 21 2005 ...ISOLATED SEVERE THUNDERSTORMS STILL AFFECTING FOOTHILLS AND PIEDMONT OF VIRGINIA... SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ON THE EASTERN SLOPES OF THE BLUE RIDGE LATE THIS AFTERNOON...AND MOVE OFF TO THE SOUTHEAST. SOME OF THESE STORMS WERE BRIEFLY PRODUCING LARGE HAIL AND DAMAGING WINDS. THE STRONGEST ACTIVITY THROUGH 630 PM WILL LIKELY BE MOVING THROUGH SOUTHERN PITTSYLVANIA...CHARLOTTE AND HALIFAX COUNTIES. ADDITIONAL ISOLATED STRONG ACTIVITY WILL BE AFFECTING PORTIONS OF PATRICK...FRANKLIN AND HENRY COUNTIES THROUGH 630 PM. THE PUBLIC IS ENCOURAGED TO REPORT HAIL AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 31 min |
| Jun 21, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 42 min |
| Jun 21, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.